Illinois, 2022

Drought in Illinois, March 1 to 29, 2022

March 1 to 29, 2022 · NWS LOT · 4 events in 4 counties and zones

Severe drought conditions ended across far northern Illinois at the end of March. 52 inches above normal.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe drought conditions ended across far northern Illinois at the end of March. For the month of March, Rockford rainfall was 2.92 inches, which was 0.52 inches above normal. For the month of March, Waukegan rainfall was 2.84 inches, which was 0.62 inches above normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 28, 11:14 PM CST, 46 minutes earlier.

Area forecast discussion, Feb 28, 11:14 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1114 PM CST Mon Feb 28 2022

.UPDATE...
Issued at 1007 PM CST Mon Feb 28 2022

Made a few tweaks to the going forecast for this evening and for
tomorrow afternoon. With mid/upper-level cloud cover streaming in
from the northwest a little quicker than expected, temperatures
did not get much of a chance to drop off this evening with many
readings in the low-mid 40s still being observed across our
forecast area as of 10 PM CST. A glance at upstream GOES
satellite nighttime microphysics and infrared imagery suggests
that this cloud cover will persist through the night and inhibit
radiational cooling efforts a good bit, so have bumped overnight
low temperatures up a few degrees to account for this.

Additionally, much of the 00Z guidance has noticeably trended
faster with the cold frontal passage with the synoptic cold front
now likely to exit the CWA to the south by mid-afternoon. This
has in turn affected how aggressive guidance has been with
handling a push of colder air off the lake behind this front,
with most guidance now advertising a slightly more diffuse
secondary lake-induced cold front progressing inland more
gradually than earlier progs of a faster progression with a
sharper drop in temperatures. The combination of this along with
the warmer temperatures now expected to begin the day should allow
for temperatures within most of the Chicago metro to reach the
mid 40s to low 50s before the colder marine air pushes inland and
causes temperatures to fall back into the 30s here during the
late afternoon and early evening. Updated the temperature and wind
grids for tomorrow afternoon to reflect this thinking.

Ogorek

&&

.SHORT TERM...
Issued at 242 PM CST Mon Feb 28 2022

Through Wednesday night...

Gusty and mild southwest winds have set up across the area this
afternoon in response to the approach of a clipper system moving
eastward across the Upper Midwest. The boundary layer has become
well mixed (mixing heights up to 2500 feet AGL per an AMDAR
sounding out of MDW) in the warm sector this afternoon, and this
has supported warmer and breezy than expected conditions this
afternoon. Wind speeds will ease and lose their gustiness with
sunset this evening. Temperatures overnight should remain largely
above freezing across most of the area under partly cloudy skies.

The clipper system moving across the Upper Midwest this afternoon
is expected to drop a cold front southward down Lake Michigan
Tuesday morning, then into far northern IL by early Tuesday
afternoon. Temperatures ahead of this approaching boundary will
again be quite mild Tuesday with westerly winds. However, with the
passage of the cold front winds will turn northeasterly and
temperature will drop through the afternoon as much cooler air
shifts in off the lake. Areas well inland and south of I-80 will
be the warmest on Tuesday, with highs one again in the 50s under
partly sunny skies. Farther northeast towards Lake Michgian early
day highs in the low to mid 40s are anticipated, with readings
dropping into the upper 30s by late afternoon. A deck of lower
clouds may also shift in off the lake over portions of
northeastern IL late in the day and into the evening.

Conditions look to quickly improve (at least temporarily) across
the area on Wednesday as the next upper level impulse drives
another weak surface wave of low pressure eastward across WI.
Forecast guidance is in good agreement now in this resulting in
the Tuesday's cold front shifting back north over the area as a
warm front for Wednesday. With winds expected to turn west-
southwestward once again, temperatures should warm into the 50s
across the entire area (could even have some 60 degree readings
south of I-80). Unfortunately, however, this warm-up will be short
lived as yet another cold frontal passage is expected by early
Wednesday evening. Breezy northeasterly winds and cooling
temperatures will again set up following this cold front for
Wednesday night.

Precipitation chances on Wednesday into Wednesday night will be
low, but not zero. The best potential for any light rain looks to
be north of the area in WI, but we certainly cannot rule out a
brief sprinkle or light rain shower making it into far northern
parts of IL during the day as the mid-level impulse shifts over
southern WI. At the present time we continue to leave the chances
for rain out of the forecast.

KJB

&&

.LONG TERM...
Issued at 319 PM CST Mon Feb 28 2022

Thursday through Monday...

The main weather story during the extend period continues to be
the expected shift towards more active weather pattern across
region next weekend, following a temporary shift to colder
weather on Thursday.

A large area of surface high pressure will build east-
southeastward out of the Prairie Providences of Canada, into the
Great Lakes Wednesday night into Thursday. East-northeasterly
winds in advance of this surface high will keep conditions rather
chilly across the area on Thursday, with highs only in the 30s,
under mainly cloudy skies. We will have to watch for the
possibility for a period of light snow late Thursday into
Thursday evening as warm air advection begins to ramp up over the
area in advance of low pressure taking shape over the central High
Plains. We currently continue to advertise a dry forecast for
this period, but I would not be surprised if we need to add a
chance for some light snow with later forecast updates.

Temperatures should begin to moderate some on Friday as warm air
advection continues overhead in advance of our next storm system
taking shape over the Plains. Unfortunately, easterly winds off
the lake will keep conditions cool over northeastern IL Friday.
This developing storm system over the Plains will be our primary
weather maker going into weekend.

Model and ensemble forecast guidance all support the idea of a
decent storm system shifting northeastward into the westerly
Great Lakes region late Saturday into Saturday night as a potent
mid-level impulse ejects out of the long wave trough setting up
over the western CONUS. While timing and track uncertainties
continue with this system, there is strong support that this
system will track to the northwest of the area late Saturday,
placing the forecast area in the warm sector.

The chances for showers will begin to increase across the area as
early as Friday night as warm moisture advection begins to
overtop a sharping warm frontal boundary setting up over central
IL. This warm front will shift northward into the area sometime
during the the day Saturday, with mild and breezy conditions
setting up to its south. Our best potential for more substantial
showers and thunderstorms with this system looks to be late in the
day Saturday and into Saturday evening as the systems cold front
approaches the area. Our chances of showers and storms will then
likely wane at some point late Saturday night following the cold
frontal passage. Depending on the actual evolution and timing of
this storm system, we could have some stronger storms nearby with
the cold frontal passage Saturday evening. This will have to be
monitored as we get closer to the event.

The active weather pattern looks to continue late Sunday into
Monday as a potential second impulse ejects out of the western
CONUS trough and shifts across the central CONUS. This may result
in yet another period of decent precipitation in our area
sometime late Sunday into Monday, but confidence on timing and
track of this second wave is rather low at this timescale.

KJB

&&

.AVIATION...
For the 06Z TAFs...

Tonight, light southwesterly winds and various VFR cloud decks
will prevail. Tomorrow, a pair of surface low pressure systems
will track through the western Great Lakes affording the low-level
pressure field to slacken. As a result, winds will gradually veer
throughout daylight hours from westerly, northwesterly, and
eventually north to northeasterly. Winds are then expected to
become light if not variable toward the end of the TAF period.

VFR clouds are expected to prevail through the TAF period with
bases generally between 8000 and 10000 through early afternoon. A
break in ceilings may occur toward evening before a secondary wave
of VFR clouds based near 5000 feet approaches toward the end of
the TAF period. At least scattered MVFR clouds may attempt to
develop near ORD/MDW/GYY tomorrow afternoon behind a backdoor lake
cold front, though confidence is low owing to a wide variety of
scenarios provided by forecast guidance. For now, will maintain a
mention of SCT020 from about 21-08Z with room for refinements in
later TAF packages.

Borchardt

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Feb 28, 3:33 PM CST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
333 PM CST Mon Feb 28 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-012145-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
333 PM CST Mon Feb 28 2022 /433 PM EST Mon Feb 28 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Sunday night...
  Limited Snow  Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-012145-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
333 PM CST Mon Feb 28 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft through early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wednesday and Thursday...
  Hazardous conditions for small craft are likely.

KJB

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Boone

When
March 1, 12:00 AM CST to March 29, 8:00 AM CST
Where
Boone forecast zone
Reported by
Drought Monitor
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Drought, Winnebago

When
March 1, 12:00 AM CST to March 29, 8:00 AM CST
Where
Winnebago forecast zone
Reported by
Drought Monitor
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Drought, McHenry

When
March 1, 12:00 AM CST to March 29, 8:00 AM CST
Where
McHenry forecast zone
Reported by
Drought Monitor
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Drought, Lake

When
March 1, 12:00 AM CST to March 29, 8:00 AM CST
Where
Lake forecast zone
Reported by
Drought Monitor
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010863, 1010864, 1010865, 1010866.